Interrupted treatment leads to poor outcomes in PCI
The interruption of thienopyridine treatment within 6 months of percutaneous coronary intervention (PCI) is common and may lead to greater risks of major adverse cardiac and cerebrovascular events (MACCE), a recent study has found.
Researchers enrolled 23,002 participants from the dual antiplatelet therapy (DAPT) study, which assessed treatment interruptions >24 hours within 6 months after PCI. The incidence of MACCE, as well as of other complications, was compared between patients grouped according to interruption status.
A total of 1,173 patients (5.1 percent; mean age, 62.4±10.7 years; 30.4 percent female) reported treatment interruptions during the 6-month window; the remaining did not (n=21,829; mean age, 62.0±10.6 years; 27.6 percent female).
MACCEs occurred at an incidence rate of 4.4 percent. Myocardial infarction was reported in 2.8 percent, stroke in 0.7 percent and death in 4.4 percent.
Patients with thienopyridine interruptions experienced significantly greater MACCE incidence rates (6.1 percent vs 4.3 percent; p=0.005), such that treatment interruptions emerged as a significant predictor of the outcome (odds ratio [OR], 1.3, 95 percent confidence interval, 1.0–1.7; p=0.037). Analyses were adjusted for comorbidities, baseline PCI characteristics, DAPT score and stent type.
Survival was likewise worse in patients who had treatment interruptions (2.2 percent vs 1.4 percent; p=0.02), as was moderate or severe bleeding, though only with borderline significance (OR, 1.4, 95 percent CI, 1.0–2.0; p=0.054). Myocardial infarction and stroke, on the other hand, were unaffected by thienopyridine interruptions.